Not all trauma patients with hemorrhage arrive at the emergency department (ED) with classic signs of shock. Carol R. Immermann, R.N., trauma program manager at Saint Marys Hospital, one of Mayo Clinic's hospitals in Rochester, Minn., says, "We have an idea of how a person in shock should look, but not every severely injured patient fits this picture."
The following case study illustrates how difficult recognizing the early stages of shock can be — even for experienced providers — and how the best outcomes depend on a rapid and appropriate response.
The patient is a 76-year-old woman involved in a motor vehicle crash. She was riding in a car traveling at highway speeds when it was struck by a pickup truck. She was restrained and had to be extricated by EMS. The initial assessment found her pale but awake and alert and oriented times three. She complained of abdominal and leg pain. She was appropriately immobilized on a long board and cervical collar and transported by ambulance to the nearest hospital.
On arrival, she is awake and alert. She has a history of congestive heart failure and emphysema, and complains of belly pain, leg pain and shortness of breath. Pulse is 106 bpm, blood pressure 92 mm Hg, respiration 26, temperature 97 F (36 C).
The patient has been in the ED 45 minutes. Despite a normal GCS, she is showing signs of metabolic acidosis — most likely the result of ongoing hemorrhage and hypovolemic shock.
Immermann notes that trauma patients presenting with a systolic blood pressure less than 90 mm Hg have significantly high mortality rates with outcomes dependent on recognition and treatment of shock within the first 30 minutes.
"For a quarter of patients arriving with hypotension after serious injury, you have less than 30 minutes to identify injuries and begin treatment to assure the best outcome for the patient," she explains. "The focus of patient care is to stop hemorrhage and treat shock. Crystalloid is an acceptable treatment for hypovolemic shock until blood is available."
Ideally, the hospital would activate its emergency release of blood policy for type-specific or O negative blood and arrange for immediate transport to the closest definitive-care trauma center.
In this case, the patient receives a liter of crystalloid. Her blood pressure increases to 106/70 mm Hg and her heart rate drops to 98 bpm. She says she feels better after the nebulizer, but still complains of nausea, shortness of breath and belly pain. Distention is worsening. Her leg is immobilized. CT scan results show a lacerated spleen with active bleeding. A helicopter carrying blood products is on the way.
With the blood pressure improved, fluids are reduced due to cardiac overload concerns. She is given ondansetron (Zofran) for nausea and 2 milligrams of morphine for pain. Fifteen minutes later, her blood pressure drops to 86 mm Hg, and her heart rate increases to 110 bpm.
Immermann explains that the patient is likely a transient responder. The crystalloid restored blood volume temporarily, but can't keep up with ongoing blood loss.
"Don't automatically think falling blood pressure is due to narcotics," she says. "We all tend to want to attribute abnormal vital signs to medications such as narcotics, but this thinking can lead to a deadly outcome. In this case, you know the patient is bleeding. She needs to be given blood and treated for shock."
Immermann recommends against a scan or other procedures that would delay transfer. The goal for disposition and transfer is 60 minutes. In this case, the helicopter arrives 90 minutes after the patient's arrival in the ED. She receives blood products for the first time during the flight.
The referral hospital reports the patient underwent an emergency splenectomy for a shattered spleen and is doing well. Although the outcome is positive, Immermann says further delays could have caused serious complications, including acute renal failure, greater respiratory compromise and even death. She stresses, "The sooner patients who are bleeding receive blood products, the better the chances of a good outcome and fewer complications."
The take-away pearl? "The most important aspect of shock is to recognize its presence and aggressively treat it," she says.